NEW CASTLE (July 25, 2017) – Health and public safety officials are urging people in active use of heroin or other opioids and their families to seek immediate treatment or have the overdose-reversing medication naloxone on hand in the wake of six suspected heroin overdose deaths in the past three weeks involving specific stamps.
Through death investigations, the Division of Forensic Science identified two separate stamps on packets that are suspected of being used by the six individuals or were found at the scenes of their deaths. The division is doing toxicology testing of the substances involved and also testing the remaining packets to determine the specific content.
The six suspected overdose deaths – five in New Castle County and one in Sussex – all occurred within the past three weeks, Division of Forensic Science staff reported. Through July 24, the Division of Forensic Science has reported a total of 125 suspected overdose deaths in Delaware.
“While the Division of Forensic Science determines the particular chemical make-up of the substances involved in these deaths, it is critical that people be aware of the dangers,” Department of Health and Social Services (DHSS) Secretary Dr. Kara Odom Walker said. “If you see someone overdose, call 9-1-1 immediately. First responders have three to five minutes to administer naloxone, which can reverse the effects of an opioid overdose, and save the person in distress.”
Last week in Dover, Governor John Carney signed legislation providing for increased access to naloxone at pharmacies in Delaware. With this legislation signed, DHSS’ Division of Public Health (DPH) is building partnerships with pharmacies across the state to make naloxone more widely available as soon as possible. People will be able to buy naloxone at the pharmacy counter in participating pharmacies after they are educated on the appropriate use of the medication and sign an acknowledgement form.
“Naloxone saves lives,” said DPH Director Dr. Karyl Rattay. “With specific heroin packets appearing to be extremely dangerous, we urge anyone who needs access to naloxone to connect with Brandywine Counseling & Community Services, which operates the syringe services program for the Division of Public Health, or to attend a Community Naloxone Training class provided by Brandywine Counseling.”
In 2016, naloxone was administered to 1,535 individuals by paramedics, police and other first responders in Delaware. In the first half of this year, the antidote was administered to 866 people in Delaware.
Dr. Clay Watson, acting director of the Division of Substance Abuse and Mental Health, urged individuals in active substance use to see a medical provider immediately or call DHSS’ 24/7 Crisis Services Hotline to be connected to trained crisis professionals who can discuss treatment options. In New Castle County, the number is 1-800-652-2929. In Kent and Sussex counties, the number is 1-800-345-6785. Individuals and families also can visit DHSS’ website, www.HelpIsHereDE.com, for addiction treatment and recovery services in Delaware and nearby states.
Secretary Walker encouraged anyone who is using or suffering from addiction to call for help or to ask a police officer or another first responder for help. “Too many times, our police officers and other first responders see first-hand the dangers of fentanyl-related overdoses,” she said. “Our first priority is to save lives.”
Under Delaware’s 911/Good Samaritan Law, people who call 9-1-1 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.
In 2016, the Division of Forensic Science confirmed the presence of fentanyl in 109 of the 308 total fatal overdoses. Fentanyl is a synthetic painkiller that is up to 50 times more potent than heroin. In 2015, fentanyl was confirmed in 32 of the 229 total overdose deaths.
Drug dealers sell fentanyl in a variety of ways, according to the Drug Enforcement Administration (DEA). Dealers sell pure fentanyl in white powder form to users who assume they are buying heroin. They lace cocaine or heroin with fentanyl. And they press fentanyl into pills and pass them off as OxyContin.
When a user ingests fentanyl or a drug laced with fentanyl, it affects the central nervous system and brain. Because it is such a powerful opioid, users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 9-1-1 immediately.
Built by the Government Information Center